*NURSING > EXAM > Mental Health/Psych HESI Review Exam Questions With Answers (50 Q study with rationales) (All)

Mental Health/Psych HESI Review Exam Questions With Answers (50 Q study with rationales)

Document Content and Description Below

Mental Health/Psych HESI Review Exam Questions With Answers (50 Q study with rationales)-At the first meeting of a group at a daycare center for older adults, the nurse asks one of the members what ki... nds of things the client would like to do with the group. The older adult shrugs and says, "You tell me. You're the leader." What would be the best response for the nurse to make? A."Yes, I am the leader today. Would you like to be the leader tomorrow?" B."Yes, I will be leading this group. What would you like to accomplish?" C."Yes, I have been assigned to lead this group. I will be here for the next 6 weeks." D. "Yes, I am the leader. You seem angry about not being the leader yourself." - ANS: B Anxiety over participation in a group and testing of the leader characteristically occur in the initial phase of group dynamics. (B) provides information and refocuses the group to defining its function. (A) is manipulative bargaining. (C) does not focus the group on its purpose or task. (D) is interpreting the client's feelings and is almost challenging. A client who is being treated with lithium carbonate for manic depression begins to develop diarrhea, vomiting, and drowsiness. Which action should the nurse take? A. Notify the health care provider immediately and force fluids. B. Prior to giving the next dose, notify the health care provider of these symptoms. C. Record the symptoms and continue with medication as prescribed. D. Hold the medication and refuse to administer additional doses. - ANS: B Although these are expected symptoms, the health care provider should be notified prior to the next administration of the drug (B). Early side effects of lithium carbonate (occurring with serum lithium levels below 2 mEq/L) generally follow a progressive pattern, beginning with diarrhea, vomiting, drowsiness, and muscular weakness (C). At higher levels, ataxia, tinnitus, blurred vision, and large dilute urine output may occur. (A) will lower the lithium level. (D) is not warranted. A woman brings her 48-year-old husband to the outpatient psychiatric unit and tells the nurse that he has been sleepwalking, cannot remember who he is, and exhibits multiple personalities. These behaviors are often associated with which condition? A. Dissociative disorder B. Obsessive-compulsive disorder C. Panic disorder D. Posttraumatic stress syndrome - ANS: A Sleepwalking, amnesia, and multiple personalities are examples of detaching emotional conflict from one's consciousness (A). (B) is characterized by persistent, recurrent intrusive thoughts or urges (obsessions) that are unwilled and cannot be ignored and provoke impulsive acts (compulsions), such as constant and repeated hand washing. (C) is an acute attack of anxiety characterized by personality disorganization. (D) is reexperiencing a psychologically terrifying or distressing event that is outside the usual range of human experience such as war or rape. During a home visit, a client with schizophrenia reports hearing voices that tell the client to walk in the middle of the street. The nurse records several statements made by the client. Based on which statement should the nurse determine that the client needs hospitalization? A."Sometimes I take an extra one of my pills when I hear the voices." B."The voices are louder when I forget to take my medication. " C."No matter what I do, I cannot make the voices go away. " D."I just try to tell the voices to stop when they bother me. " - ANS: C Hospitalization is needed if the client continues to hear voices telling the client to do things that can cause self-harm (C). (A or B) do not require hospitalization unless symptoms become severe. The client should continue symptom management strategies (D) to prevent hospitalization. An adult client who lives in a residential facility is mentally retarded and has a history of bipolar disorder. During the past week, the client has refused to wear clothes and frequently exposes their body to other residents. Which intervention should the nurse implement? A. Establish a one-to-one relationship to discuss the behavior. B. Redirect the client to physically demanding activities. C. Encourage the client to verbalize thoughts when acting out. D. Restrict social interactions with other residents in the facility. - ANS: B The client is exhibiting manic behavior related to bipolar disorder, and the nurse should redirect the client to activities that are physically demanding (B) so that energy can be expended in a socially acceptable manner. Psychotic clients are not capable of (A). When exhibiting acting-out behavior, the client is distracted and (C) is difficult. (D) is likely to increase manic behaviors, such as mood swings and acting-out behaviors. A client on the psychiatric unit seeks out a particular nurse and imitates her mannerisms. Which defense mechanism does the nurse recognize in this client? A.Sublimation B.Identification C.Introjection D.Repression - ANS: B Identification (B) is an attempt to be like someone or emulate the personality traits of another. (A) is substituting an unacceptable feeling for one that is more socially acceptable. (C) is incorporating the values or qualities of an admired person or group into one's own ego structure. (D) is the involuntary exclusion of painful thoughts or memories from one's awareness. A client begins taking an atypical antipsychotic medication. The nurse must provide informed consent and education about common medication side effects. Which client education will be most important? A.Maintain a balanced diet and adequate exercise. B.Be sure that the diet is adequate in salt intake. C.Monitor for any changes in sleep pattern. D.Report any unusual facial movements. - ANS: A Several atypical antipsychotic medications can cause significant weight gain, so the client should be advised to maintain a balanced diet and adequate exercise (A). (B) is important with lithium, a mood stabilizer. (C and D) are less common than weight gain. A 35-year-old client admitted to the psychiatric unit of an acute care hospital tells the nurse that someone is trying to poison her. The client's delusions are most likely related to which factor? A.Authority issues in childhood B.Anger about being hospitalized C.Low self-esteem D.Phobia of food - ANS: C Delusional clients have difficulty with trust and have low self-esteem (C). Nursing care should be directed at building trust and promoting positive self-esteem. Activities with limited concentration and no competition should be encouraged to build self-esteem. (A, B, and D) are not specifically related to the development of delusions. Clients are preparing to leave the mental health unit for an outdoor smoke break. A client on constant observation cannot leave and becomes agitated and demands to smoke a cigarette. Which action should the nurse take first? A.Remind the client to wear the nicotine (NicoDerm) patch. B.Determine if the client still needs constant observation. C.Encourage the client to attend the smoking cessation group. D.Explain that clients on constant observation cannot smoke. - ANS: B The nurse should continually reassess the need for constant observation (B) so that the client can have unit privileges such as outdoor breaks. (A and C) do not meet the client's need and desire to smoke. (D) will cause more agitation. When planning care for the client undergoing electroconvulsive therapy (ECT), which equipment should the nurse make available? (Select all that apply.) A.Oxygen B.Suction equipment C.Continuous passive range-of-motion (CPM) machine D.Crash cart E.Chest tube drainage system - ANS: A, B, D Because aspiration is a potential complication, emergency equipment such as oxygen, suction, and a crash cart should be available (A, B, and D). The client is only unconscious for a short period; therefore, there is no need for a CPM machine (C). ECT does not put the client at risk for a pneumothorax; therefore, a chest tube drainage system is not needed (E). A nurse working in the emergency department of a children's hospital admits a child whose injuries could have been the result of abuse. Which statement most accurately describes the nurse's responsibility in cases of suspected child abuse? A.Obtain objective data such as radiographs before reporting suspicions. B.Confirm suspicions of abuse with the health care provider. C.Report any case of suspected child abuse. D.Document injuries to confirm suspected abuse. - ANS: C It is the nurse's legal responsibility to report all suspected cases of child abuse (C), and notifying the nurse manager or charge nurse starts the legal reporting process. (A, B, and D) delay the first step in reporting the abuse. [Show More]

Last updated: 1 month ago

Preview 1 out of 22 pages

Add to cart

Instant download

Reviews( 0 )

$13.50

Add to cart

Instant download

Can't find what you want? Try our AI powered Search

OR

REQUEST DOCUMENT
12
0

Document information


Connected school, study & course


About the document


Uploaded On

Apr 07, 2024

Number of pages

22

Written in

Seller


seller-icon
PROF

Member since 3 years

141 Documents Sold


Additional information

This document has been written for:

Uploaded

Apr 07, 2024

Downloads

 0

Views

 12

Recommended For You

Get more on EXAM »

$13.50
What is Browsegrades

In Browsegrades, a student can earn by offering help to other student. Students can help other students with materials by upploading their notes and earn money.

We are here to help

We're available through e-mail, Twitter, Facebook, and live chat.
 FAQ
 Questions? Leave a message!

Follow us on
 Twitter

Copyright © Browsegrades · High quality services·